In the News

New Warning Labels Added to Common Type 2 Diabetes Medicines

By December 11, 2015 October 14th, 2019 No Comments

According to the FDA, “Sodium-glucose cotransporter-2 (SGLT2) inhibitors are a class of prescription medicines that are often prescribed in combination with diet and exercise for adults with Type 2 Diabetes to lower blood sugar. Drugs included in the SGLT2 inhibitor class are canagliflozin, dapagliflozin and empagliflozin.”

The FDA has found that SGLT2 inhibitors can cause a risk of too much acid in the blood and serious urinary tract infections, which can both result in hospitalization.

Between March 2013 and May 2015, 73 cases of ketoacidosis in patients with Type 1 or Type 2 Diabetes treated with SGLT2 inhibitors were reported by the FDA Adverse Event Reporting System (FAERS) database. Patients taking SGLT2 inhibitors should be aware of ketoacidosis symptoms which include nausea, vomiting, abdominal pain, tiredness and trouble breathing.

The FAERS reported 19 cases of life-threatening blood infections (urosepsis) and kidney infections (pyelonephritis) between March 2013 and October 2014. Of the 19 patients, all were hospitalized, and a few required treatment in an intensive care unit or needed dialysis to treat kidney failure.

As a result of these findings, the FDA has added Warnings and Precautions labels to all SGLT2 inhibitors to advise against these known safety issues and to provide recommendations for monitoring symptoms.
Patients should stop taking SGLT2 inhibitors immediately and seek medical attention if they possess any symptoms of ketoacidosis and/or urinary tract infections. Both healthcare professionals and patients are encouraged to report adverse events or side effects related to SGLT2 inhibitors to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program by completing the report on FDA’s website or by calling 1-800-332-1088.

Leave a Reply